Alert archive / Louisiana / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 40, NWS Shreveport, LA

March 28, 20145 parishes in Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Mar 28, 2014, 6:36 PM CDT for 5 parishes in Louisiana. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2014, 6:36 PM CDT (23:36 UTC)
Expired
Mar 28, 2014, 7:30 PM CDT
In force
54 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Bienville Parish, LA, Bossier Parish, LA, Caddo Parish, LA, Claiborne Parish, LA, Webster Parish, LA

The radar

The Shreveport radar (KSHV), 33 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 6:45 PM CDTHAIL 0.75Barksdale Air Force Bas, LA
Mar 28, 7:25 PM CDTTSTM WND DMG5 E Cullen, LANUMEROUS TREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 49 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 2:35 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 11.6 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2014-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1548 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2014-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1548 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
1.2
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

640 
WUUS54 KSHV 282336
SVRSHV
LAC013-015-017-027-119-290030-
/O.NEW.KSHV.SV.W.0040.140328T2336Z-140329T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
636 PM CDT FRI MAR 28 2014

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME WEST CENTRAL BIENVILLE PARISH IN NORTHWEST LOUISIANA...
  BOSSIER PARISH IN NORTHWEST LOUISIANA...
  THIS INCLUDES THE CITY OF BOSSIER CITY...
  SOUTHEASTERN CADDO PARISH IN NORTHWEST LOUISIANA...
  NORTHWESTERN CLAIBORNE PARISH IN NORTHWEST LOUISIANA...
  WEBSTER PARISH IN NORTHWEST LOUISIANA...

* UNTIL 730 PM CDT

* AT 636 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 18
  MILES SOUTH OF HAUGHTON...OR 19 MILES SOUTHEAST OF BOSSIER CITY...
  AND MOVING NORTHEAST AT 40 MPH. OTHER SEVERE THUNDERSTORMS WERE 
  DEVELOPING OVER BOSSIER CITY AT THIS TIME AS WELL. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  DOYLINE...BENTON...DIXIE INN...PLAIN DEALING...COTTON VALLEY...
  SHONGALOO...SAREPTA AND CULLEN...

LAT...LON 3224 9341 3226 9362 3228 9362 3231 9365
      3288 9384 3302 9325 3302 9318
TIME...MOT...LOC 2336Z 207DEG 34KT 3231 9349

$$

13
1 follow-up statement
481 
WWUS54 KSHV 290008
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
708 PM CDT FRI MAR 28 2014

LAC017-290017-
/O.CAN.KSHV.SV.W.0040.000000T0000Z-140329T0030Z/
CADDO LA-
708 PM CDT FRI MAR 28 2014

...THE SEVERE THUNDERSTORM WARNING FOR CADDO PARISH IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
FRIDAY EVENING FOR SOUTHWESTERN ARKANSAS AND NORTHWESTERN LOUISIANA
AND SOUTHEAST OKLAHOMA AND NORTHEASTERN TEXAS.

LAT...LON 3233 9338 3232 9354 3290 9372 3302 9325
      3302 9318
TIME...MOT...LOC 0007Z 207DEG 34KT 3247 9343

$$

LAC013-015-027-119-290030-
/O.CON.KSHV.SV.W.0040.000000T0000Z-140329T0030Z/
CLAIBORNE LA-BOSSIER LA-BIENVILLE LA-WEBSTER LA-
708 PM CDT FRI MAR 28 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR WEBSTER...BIENVILLE...BOSSIER AND CLAIBORNE PARISHES...

AT 707 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH.  THIS STORM WAS LOCATED NEAR KORAN...OR 14 MILES SOUTHEAST OF
BOSSIER CITY...MOVING NORTHEAST AT 25 MPH. ANOTHER SEVERE THUNDERSTORM
CAPABLE OF QUARTER SIZE HAIL WAS LOCATED EAST OF BENTON...MOVING
NORTHEAST NEAR 25 MPH. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
FRIDAY EVENING FOR SOUTHWESTERN ARKANSAS AND NORTHWESTERN LOUISIANA
AND SOUTHEAST OKLAHOMA AND NORTHEASTERN TEXAS.

&&

LAT...LON 3233 9338 3232 9354 3290 9372 3302 9325
      3302 9318
TIME...MOT...LOC 0007Z 207DEG 34KT 3247 9343

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 4:56 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Mar 28, 4:56 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
456 PM CDT FRI MAR 28 2014

.DISCUSSION...

THIS AFTERNOON A SURFACE LOW PRESSURE SYSTEM WAS MOVING INTO
SOUTHERN TEXAS WITH AN INVERTED SURFACE TROUGH OF LOW PRESSURE
CURVING INTO DEEP EAST TEXAS AND NORTH INTO EXTREME NORTHEAST
TEXAS AND SOUTHWEST ARKANSAS. A COLD FRONT EXTENDED SOUTHWEST
FROM THE NORTHEAST TEXAS ACROSS SOUTHERN ARKANSAS INTO SOUTHEAST
OKLAHOMA AND DOWN ACROSS NORTH TEXAS INTO THE SURFACE LOW PRESSURE
CENTER OVER SOUTH TEXAS. OUT AHEAD OF THE SURFACE LOW AND FRONTAL
BOUNDARIES...THE SKIES CLEARED ALLOWING THE TEMPERATURES TO WARM
INTO THE MID 70/S TO THE LOWER 80/S WHICH WILL CONTRIBUTE TO THE
UNSTABLE CONDITIONS FOR THE FOUR STATE REGION. THE WARM TEMPERATURES
WILL ALLOW FOR ADDITIONAL DEVELOPMENT FOR THE REST OF OUR COUNTY
WARNING AREA. HAVE EXTENDED SEVERE THUNDERSTORM WATCH NUMBER 37 SOUTH
TO INCLUDE OUR REMAINING COUNTIES OF DEEP EAST TEXAS AND LOUISIANA
THAT WERE NOT IN THE PREVIOUS WATCH ISSUANCE'S. STRONG TO SEVERE
THUNDERSTORMS NOW ONGOING OVER NORTHEAST TEXAS INTO SOUTHWEST
ARKANSAS PRODUCING LARGE HAIL NEAR GOLF BALL SIZE ALONG WITH
LOCALLY HEAVY RAINFALL. SEVERAL WEAK UPPER LEVEL DISTURBANCES
HAVE BEEN MOVING AROUND THE BASE OF AN UPPER TROUGH TO THE WEST
AND MOVING OVER THE FRONTAL BOUNDARY AND WARM SECTIONS AHEAD OF
THE SURFACE BOUNDARY...HELPING THE THUNDERSTORM FORMATION. FOR THE
REST OF THE AFTERNOON AND INTO THE EVENING THE UPPER TROUGH OF LOW
PRESSURE OVER SOUTHWEST OKLAHOMA ACROSS NORTH TEXAS AND INTO SOUTH
TEXAS WILL MOVE EAST SPREADING THE FRONTAL BOUNDARY AND SURFACE
LOW EAST PROVIDING WIDESPREAD SHOWERS AND THUNDERSTORMS. LARGE
HAIL IS GOING TO OCCUR FOR MANY AREAS AND PROTECTION FOR VEHICLES
AND OTHER ITEMS MAY NEED TO BE ATTEMPTED UNDER COVER INTO THE EVENING.
BY LATE TONIGHT THE SHOWERS AND THUNDERSTORMS WILL BE ENDING AS
THE UPPER TROUGH AXIS SHIFTS EAST OF THE FORECAST AREA. RIDGING
ALOFT AND ON THE SURFACE WILL MOVE INTO THE FOUR STATE REGION
PROVIDING FOR A DRY PERIOD INTO THE FIRST OF NEXT WEEK WHEN
ANOTHER PASSING SHORT WAVE ACROSS THE CENTRAL PLAINS SHIFTS EAST
AND MAY TRAIL ENOUGH ENERGY TO PROVIDE FOR THE NORTHERN ZONES FOR
A SLIGHT CHANCE OF RAIN. RAIN CHANCES WILL BE ON THE INCREASE FOR
THE MIDDLE TO LATE WEEK AS A CLOSED LOW DEVELOPS OVER CALIFORNIA
AND SENDS A SERIES OF UPPER DISTURBANCES THROUGH THE RESULTING SOUTHWEST
FLOW TO PROVIDE SHOWERS AND THUNDERSTORMS. FOR LATE NEXT WEEK AND
INTO THE WEEKEND A DRY PERIOD WILL RETURN AS RIDGING ALOFT AND ON
THE SURFACE RETURN TO THE AREA. /06/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  53  73  45  75  49 /  60   0   0   0   0
MLU  55  71  43  73  48 /  70   0   0   0   0
DEQ  46  71  38  74  47 /  40   0   0   0   0
TXK  50  71  44  73  50 /  50   0   0   0   0
ELD  53  71  40  72  46 /  70   0   0   0   0
TYR  49  73  45  78  52 /  30   0   0   0   0
GGG  50  73  43  77  51 /  30   0   0   0   0
LFK  54  77  44  77  49 /  60   0   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

06
Hazardous weather outlook, Mar 28, 11:00 AM CDT, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1100 AM CDT FRI MAR 28 2014

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-291100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1100 AM CDT FRI MAR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA...
SOUTHEAST OKLAHOMA...AND EAST AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP
AND SPREAD ACROSS THE FOUR STATE REGION...AHEAD OF A STRONG UPPER
LEVEL DISTURBANCE...THAT WILL SHIFT EAST ACROSS OKLAHOMA AND TEXAS.
A VERY UNSTABLE AIR MASS WILL BE IN PLACE...WITH SEVERE
THUNDERSTORMS LIKELY DEVELOPING BY MID TO LATE AFTERNOON.
COLD TEMPERATURES ALOFT...WILL ADD TO THE INSTABILITY WITH LARGE
HAIL THE PRIMARY THREAT...ALONG WITH DAMAGING WINDS. AN ISOLATED
TORNADO CAN SPIN UP. LATE THIS AFTERNOON AND INTO THE EVENING
THUNDERSTORMS WILL ORGANIZE INTO CLUSTERS AND RACE RAPIDLY EAST OUT
OF THE AREA BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING
ACROSS THE FOUR STATE REGION.

06

In the hours before

Special weather statement, Mar 28, 5:10 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
510 PM CDT FRI MAR 28 2014

TXZ138-151-282315-
HARRISON-PANOLA-
510 PM CDT FRI MAR 28 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 615 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     HARRISON AND PANOLA...

INCLUDING THE FOLLOWING LOCATIONS...
     ELYSIAN FIELDS...

AT 510 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES NORTHEAST OF BECKVILLE...OR
11 MILES NORTH OF CARTHAGE...MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

13
Special weather statement, Mar 28, 5:24 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
524 PM CDT FRI MAR 28 2014

TXZ136-282330-
SMITH-
524 PM CDT FRI MAR 28 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 630 PM CDT...FOR THE FOLLOWING
COUNTY...

IN NORTHEAST TEXAS...
     SMITH...

INCLUDING THE FOLLOWING LOCATIONS...
     TYLER...

AT 524 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR CHANDLER...OR 15 MILES WEST OF
TYLER...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 45 MPH ARE EXPECTED WITH THIS
STORM.

13
Local storm report, Mar 28, 5:45 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
545 PM CDT FRI MAR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     TSTM WND DMG     TEXARKANA               33.45N  94.02W
03/28/2014                   MILLER             AR   TRAINED SPOTTER

            TREES DOWN...POWER LINES DOWN

&&

EVENT NUMBER SHV1400139

MDV
Local storm report, Mar 28, 6:20 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
620 PM CDT FRI MAR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             RUSK                    31.80N  95.15W
03/28/2014  E1.00 INCH       CHEROKEE           TX   911 CALL CENTER

&&

EVENT NUMBER SHV1400140

MDV
Local storm report, Mar 28, 6:27 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
627 PM CDT FRI MAR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HAIL             GREENWOOD               32.44N  93.97W
03/28/2014  E1.50 INCH       CADDO              LA   TRAINED SPOTTER

            PING PONG SIZE HAIL AT GREENWOOK

&&

EVENT NUMBER SHV1400141

MDV
Local storm report, Mar 28, 6:31 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
631 PM CDT FRI MAR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             SHREVEPORT              32.47N  93.80W
03/28/2014  E1.00 INCH       CADDO              LA   NWS OFFICE

            1 INCH HAIL AT NWS OFFICE IN SHREVEPORT

&&

EVENT NUMBER SHV1400142

MDV

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 5:48 PM CDTSevere Thunderstorm WarningSHVBossier, Webster57 min
Mar 28, 5:58 PM CDTSevere Thunderstorm WarningSHVBossier, Caddo62 min
Mar 28, 6:12 PM CDTSevere Thunderstorm WarningSHVCaddo, De Soto63 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.